Normal changes in the aging body (normal physiology of aging) affect pharmacodynamics.
- Changes that affect the patient’s response to the drug.
- What the drug does to the body.
Drug effects (pharmacodynamics) are greatest on two important systems:
Because of the normal age-related changes in the CV system, older people have “stiff pump/stiff pipes/decreased adrenergic response.” This means it is more difficult to increase cardiac output and orthostatic effects will be more dramatic. Any medication that has an effect on the pump, the pipes, or rate – digoxin, diuretics, beta-blockers – is likely going to produce a “weak and dizzy” patient.
Central Nervous System
In older people, there are fewer cells and neurotransmitters. This means the CNS is more sensitive to subtle changes in its pharmacologic environment. In the vulnerable brain any medication that has a psychotropic effect (sometimes surprising ones like ranitidine – an anti-histamine – or dimenhydrinate – an anti-cholinergic) will have a tendency to cause an acute confusional state (delirium).
Revisit the case of Mrs. Agonistou for an example of “what the drug does to the (older) body”.
Participate in the discusssion by posting a comment below
You must be logged in to post a comment
Easy way to remember
interesting about ranitadine
the changes are always good to know.
Weakness and dizziness
More likely to show effects from metabolized drugs.
LOWER AND SLOWER IS BETTER.
This is why so many ladies come in with dizziness.
this is great
sedation of elderly fraught with hazards
never heard of ranitidine and confusion in elderly
First for me as well although I find elderly patients are usually on Pantoprazole not Ranitidine
Interesting, never heard of Ranitidine causing delirium… so with the current Ranitidine shortage, we may see less delirium (just more #/c.diff/PNA etc from PPIs…)
I like that as well!
Never realized ranitidine could do this
must understand what drugs do to body
medication reconciliation is very important.
Another good reason that a best possible medication reconciliation is important.
physiological changes in the elderly have to be considered when prescribing
important to understand that all organ systems in elderly are declining in efficiency as they age
Good reminder of the systems most impacted or responsible for adverse responses/effects.
The commonest I see are increased INR from ciprofloxacin or Septra with warfarin. The other is prescribing an opioid with no laxative. ALL older patients in whom I prescribe opioids (actually ALL patients regardless of age) get a recommendation, often written, to take PEG 3350…
less is more
less effective organ systems with age, less able to compensate with polypharmacy
OTC meds can be the elderly’s worst enemy
careful whit the resistance and physiologic changes
in older adults must take encenta factors as the patient’s ability to adhere to treatment
there is a lower metabolism
Resistencia a los medicamentos
Careful with medication resistance.
Really amazing to see how body changes with age
pharmacy input essential
elderly physiology so fragile
Physiology in eldery is very fragile
I like that as well, the pump, pipes or the rate can produce a weak dizzy patient.
Also a lot of patients with orthostatic hypotension
the pump, the pipes or the rate. that’s great, I’ll remember that!